Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 60, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 10:16 PM CST for 6 counties in Arkansas; Dunklin County, Pemiscot County, Missouri; Lauderdale County, Tipton County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2017, 10:16 PM CST (04:16 UTC)
- Expired
- Mar 9, 2017, 11:00 PM CST
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Craighead County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Dunklin County, MO, Pemiscot County, MO, Lauderdale County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 74 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 6:42 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted.
202
WUUS54 KMEG 100416
SVRMEG
ARC031-037-055-075-093-111-MOC069-155-TNC097-167-100500-
/O.NEW.KMEG.SV.W.0060.170310T0416Z-170310T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1016 PM CST THU MAR 9 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
South central Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
Poinsett County in eastern Arkansas...
Mississippi County in eastern Arkansas...
South central Lawrence County in eastern Arkansas...
Northwestern Cross County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...
Northwestern Tipton County in western Tennessee...
Western Lauderdale County in western Tennessee...
* Until 1100 PM CST
* At 1015 PM CST, severe thunderstorms were located along a line
extending from Blytheville to near Jacksonport, moving southeast at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jonesboro, Paragould, Blytheville, Osceola, Trumann, Gosnell,
Manila, Marked Tree, Harrisburg, Bono, Lake City, Leachville,
Lepanto, Bay, Brookland, Monette, Caraway, Luxora, Wilson and
Tyronza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8990 3562 8965 3537 9104 3588 9103
3589 9107
TIME...MOT...LOC 0415Z 302DEG 47KT 3594 8992 3572 9132
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
950
WWUS54 KMEG 100457
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1057 PM CST THU MAR 9 2017
ARC031-037-055-075-093-111-MOC069-155-TNC097-167-100507-
/O.EXP.KMEG.SV.W.0060.000000T0000Z-170310T0500Z/
Greene AR-Craighead AR-Poinsett AR-Mississippi AR-Lawrence AR-
Cross AR-Pemiscot MO-Dunklin MO-Tipton TN-Lauderdale TN-
1057 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENE...
CRAIGHEAD...POINSETT...MISSISSIPPI...SOUTH CENTRAL LAWRENCE...
NORTHWESTERN CROSS...SOUTHWESTERN PEMISCOT...SOUTHERN DUNKLIN...
NORTHWESTERN TIPTON AND WESTERN LAUDERDALE COUNTIES WILL EXPIRE AT
1100 PM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.
LAT...LON 3613 8990 3562 8965 3537 9104 3588 9103
3589 9107
TIME...MOT...LOC 0457Z 302DEG 47KT 3566 8938 3545 9078
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Mar 9, 5:33 PM CST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Memphis TN 533 PM CST Thu Mar 9 2017 .UPDATE... Updated to add 00Z Aviation Discussion. && .DISCUSSION... /issued Issued by National Weather Service Little Rock AR/ SHORT TERM...Tonight Through Saturday Night The main concern for the short term period will be the possibility of strong to severe storms this evening, and then the chances for some wintry precipitation on Saturday morning and again Saturday evening/night. First up, the storms tonight. A cold front across eastern Kansas through central Missouri. Guidance points to the development of an MCS in southwestern Missouri, and pushes it southeast through northern and northeastern Arkansas and western Tennessee through the evening hours through around or shortly after midnight. By 2-3am it appears storms will be south of the forecast area so this will be a quick hitting bout of storms. While some threat of tornadoes does exist in southwest Missouri and northwest Arkansas, the main threats for our forecast area will be the possibility of damaging winds. Expect these storms to roll through the Memphis metro area between 10pm-Midnight. Regarding the wintry weather on Sat morning and then again Sat night into Sun morning, it appears likely that at least some wintry precipitation will be seen. Saturday morning will be mainly near the Missouri and Kentucky state lines, well north of the metro. The limiting factor there will be the actual presence of precipitation. Decent dry/cold air maintenance in northeast surface flow will allow for conditions prime for wet bulb processes to hold temperatures down to around the freezing mark for a few hours after daybreak. The most likely precip type would be sleet. However, models are very limited in the amount of precipitation they're producing so this doesn't appear to be much of a worry. It may be more of a situation where there's some light returns on radar but nothing reaches the ground. The bigger concern is Saturday night into Sunday morning. A more significant swath of precipitation should occur in temperatures sufficient for wintry precipitation, and expect to see around an inch of snow fall across northeast Arkansas, western Tennessee, and northern Mississippi. Have foregone the issuance of any headlines at this time because this is still a couple of days out, and minor changes in temperature forecasts could result in noticeably different precipitation types. But it is definitely worth keeping an eye on, as it would affect a broad area. && LONG TERM...Sunday Through Thursday Dry and colder conditions will start off the period as wintry precip comes to an end early Sun morning. Sfc high pressure will settle over the Mid-South to close out the weekend. Highs on Sun will be in the 40s and 50s. Many locations along and N of the I-40 corridor will likely see sub-freezing temps by Mon morning. The airmass will briefly modify on Mon ahead of a quick moving storm sys. Small rain chcs were mentioned over mainly the north half of the FA Mon and Mon evening. Rain amounts are expected to be light due to the lack of significant moisture return. Models are at odds regarding several additional weak weather systems passing across the area towards the middle of the week. Included rain chances for Thursday, as the associated system looks to at least have ample moisture/lift. Temperatures will be warming by the end of the period, so no concerns for any additional winter weather. && .AVIATION... 00Z TAFs Cluster of showers and thunderstorms over Southern Missouri expected to develop into a convective complex and drop SSE into the Lower Mississippi Valley this evening affecting JBR between 10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10 /05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S winds will veer NW and become gusty with passage of convective complex and gradually veer N/NE with passage of cold front Friday morning. Winds expected to gradually lighten by Friday afternoon. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 330 PM CST Thu Mar 9 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 330 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe storms are possible across the Mid-South tonight, especially across Northeast Arkansas, the Missouri Bootheel and West Tennessee. The primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is the potential for accumulating winter precipitation across northern portions of the Mid South including Eastern Arkansas, the Missouri Bootheel, and West Tennessee for late Saturday afternoon and Saturday night. Freezing temperatures are anticipated over a large portion of the Midsouth each night from Saturday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Midsouth tonight. SJM
In the hours before
Local storm report, Mar 9, 10:01 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 ESE TREMONT 34.22N 88.22W
03/09/2017 M1.00 INCH ITAWAMBA MS COUNTY OFFICIAL
QUARTER SIZED HAIL REPORTED.
0635 PM HAIL SMITHVILLE 34.07N 88.40W
03/09/2017 E1.00 INCH MONROE MS TRAINED SPOTTER
ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.
0716 PM HAIL AMORY 33.99N 88.48W
03/09/2017 E1.75 INCH MONROE MS TRAINED SPOTTER
GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.
0716 PM TSTM WND DMG AMORY 33.99N 88.48W
03/09/2017 MONROE MS EMERGENCY MNGR
A FEW TREES DOWN AROUND THE TOWN OF AMORY.
0716 PM HAIL AMORY 33.99N 88.48W
03/09/2017 E1.50 INCH MONROE MS EMERGENCY MNGR
MORE DAMAGE FROM LARGE HAIL CAUSING BROKEN WINDOWS AT 3
BUSINESSES AND ONE CAR LOT REPORTING DAMAGE FROM HAIL.
0745 PM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2017 M64.00 MPH DUNKLIN MO AWOS
ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
GUST OF 64 MILES AN HOUR.
0810 PM TSTM WND GST CLARKTON 36.45N 89.97W
03/09/2017 E60.00 MPH DUNKLIN MO COUNTY OFFICIAL
ESTIMATED WIND GUSTS TO 60 MPH.
0810 PM HAIL CLARKTON 36.45N 89.97W
03/09/2017 E1.00 INCH DUNKLIN MO COUNTY OFFICIAL
ONE INCH HAIL IN CLARKTON.
0830 PM HAIL MALDEN 36.58N 89.98W
03/09/2017 M1.00 INCH DUNKLIN MO EMERGENCY MNGR
ONE INCH HAIL IN MALDEN.
0830 PM TSTM WND GST N MALDEN 36.58N 89.98W
03/09/2017 E65.00 MPH DUNKLIN MO EMERGENCY MNGR
WINDS ESTIMATED TO BE BETWEEN 60 AND 70 MPH AT THE AIR
BASE NORTH OF MALDEN.
0917 PM TSTM WND DMG GREENFIELD 36.16N 88.80W
03/09/2017 WEAKLEY TN LAW ENFORCEMENT
HIGH WINDS BLEW OVER A TRACTOR TRAILER TRUCK ON HIGHWAY
45 NEAR THE PARKER HANNIFIN CORP.BUILDING.
0939 PM HAIL JACKSON 35.63N 88.83W
03/09/2017 E1.00 INCH MADISON TN TRAINED SPOTTER
ONE INCH HAIL IN THE UNION UNIVERSITY AREA.
0940 PM HAIL 3 N JACKSON 35.68N 88.83W
03/09/2017 E1.75 INCH MADISON TN BROADCAST MEDIA
FELL ON ASHPORT ROAD.
0940 PM HAIL JACKSON 35.63N 88.83W
03/09/2017 M1.50 INCH MADISON TN EMERGENCY MNGR
1 1/2 INCH HAIL ON OLD HUMBOLDT ROAD 1/2 WEST OF HIGHWAY
45.
0945 PM TSTM WND GST MCKENZIE 36.14N 88.51W
03/09/2017 E65.00 MPH CARROLL TN TRAINED SPOTTER
WINDS ESTIMATED 60 TO 70 MPH.
&&
MRMLocal storm report, Mar 9, 10:02 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1002 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG BIG SANDY 36.24N 88.08W
03/09/2017 BENTON TN BROADCAST MEDIA
LARGE TREE FELL ON A CAR. NO INJURIES.
&&
JABLocal storm report, Mar 9, 10:04 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1004 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG BIG SANDY 36.24N 88.08W
03/09/2017 BENTON TN AMATEUR RADIO
LARGE TREE DOWN ON 4295 BIG SANDY ROAD. ROAD BLOCKED.
&&
JABLocal storm report, Mar 9, 10:06 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 4 NE JACKSON 35.67N 88.78W
03/09/2017 E2.50 INCH MADISON TN BROADCAST MEDIA
&&
JABLocal storm report, Mar 9, 10:10 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL LEXINGTON 35.65N 88.39W
03/09/2017 M1.00 INCH HENDERSON TN TRAINED SPOTTER
&&
JABLocal storm report, Mar 9, 10:14 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL CARDWELL 36.05N 90.29W
03/09/2017 M1.00 INCH DUNKLIN MO AMATEUR RADIO
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 7:14 PM CST | Severe Thunderstorm Warning | MEG | Clay | 31 min |
| Mar 9, 7:33 PM CST | Severe Thunderstorm Warning | MEG | Clay, Randolph | 42 min |
| Mar 9, 7:44 PM CST | Severe Thunderstorm Warning | MEG | Clay | 46 min |
| Mar 9, 8:10 PM CST | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 50 min |
| Mar 9, 9:01 PM CST | Special Weather Statement | MEG | Greene | 44 min |
| Mar 9, 9:08 PM CST | Areal Flood Advisory | MEG | Clay, Randolph | 112 min |
| Mar 9, 9:43 PM CST | Special Weather Statement | MEG | Greene, Lawrence | 47 min |
| Mar 9, 10:53 PM CST | Special Weather Statement | MEG | Cross | 52 min |
| Mar 9, 11:19 PM CST | Special Weather Statement | MEG | Crittenden, Lee, St. Francis | 26 min |
| Mar 10, 3:30 AM CST | Frost Advisory | MEG | Craighead, Crittenden, Cross, Lee, Mississippi, Poinsett and 1 more | 25 hr |
| Mar 10, 3:30 AM CST | Freeze Warning | MEG | Clay, Greene, Lawrence, Randolph | 25 hr |
| Mar 9, 8:00 PM CST | Severe Thunderstorm Warning | MEG | Pemiscot | 45 min |
| Mar 9, 8:34 PM CST | Severe Thunderstorm Warning | MEG | Pemiscot | 41 min |
| Mar 9, 8:45 PM CST | Severe Thunderstorm Warning | MEG | Gibson, Obion, Weakley | 45 min |
| Mar 9, 8:52 PM CST | Severe Thunderstorm Warning | MEG | Obion | 23 min |
| Mar 9, 9:10 PM CST | Severe Thunderstorm Warning | MEG | Henry | 50 min |
| Mar 9, 9:29 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henderson, Madison, Weakley | 61 min |
| Mar 9, 9:32 PM CST | Severe Thunderstorm Warning | MEG | Henderson, Madison | 43 min |
| Mar 9, 9:37 PM CST | Severe Thunderstorm Warning | MEG | Benton | 38 min |
| Mar 9, 9:57 PM CST | Severe Thunderstorm Warning | MEG | Henderson | 34 min |
| Mar 9, 10:00 PM CST | Severe Thunderstorm Warning | MEG | Decatur | 45 min |
| Mar 9, 10:06 PM CST | Tornado Warning | MEG | Benton, Carroll, Decatur, Henderson | 24 min |
| Mar 9, 10:07 PM CST | Tornado Warning | MEG | Henderson | 21 min |
| Mar 9, 10:19 PM CST | Tornado Warning | MEG | Decatur | 26 min |
| Mar 9, 10:34 PM CST | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy, Madison | 41 min |
| Mar 9, 10:41 PM CST | Flash Flood Warning | MEG | Chester, Crockett, Haywood, Henderson, Madison | 3 hr |
| Mar 9, 11:26 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 34 min |
| Mar 9, 11:46 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 44 min |
| Mar 10, 5:43 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 6 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.